MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH MODULARIS VARIOSTAR; EXTRACORPOREAL SHOCK WAVE LITHOTRIPTER

SIEMENS HEALTHCARE GMBH MODULARIS VARIOSTAR; EXTRACORPOREAL SHOCK WAVE LITHOTRIPTER
Model Number 1157200
Health Effect - Clinical Code Hematoma (1884)
Date of Event 02/28/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Manufacturer became aware of an event following a procedure on the modularis variostar unit.The extracorporeal shock wave lithotripsy (eswl) procedure was performed on a stone in the left kidney.The procedure was performed at 4000 shockwaves and 189 joules in total; average energy level used was at 3.7.Following the procedure the treated kidney stone looked disintegrated on an x-ray image.The physician communicated that the patient was bleeding from the left ureter.A small blister at the shockwave skin entrance was reported as well, however, according to the physician this nothing was out of the ordinary.Later it was noticed that the patient's spleen was bleeding.The spleen was surgically removed.The doctor indicated it was a rare complication of such procedure and was not assigning causality to the equipment itself.No failure or error of the urological device was reported.The reported event occurred in (b)(6).
 
Additional Manufacturer Narrative
Bleeding from the ureter after a kidney stone treatment is not unusual.No unusual injury to the skin where the shockwaves entered the body was reported.According to expert opinion of urologist, injury of the spleen is a very rare side effect of the eswl procedure.The spleen is located close to the left kidney and due to movement caused by breathing of the patient, a hematoma can be the result if high energy levels are used.In most cases this requires removal of the spleen.Typically 3000 - 3500 shock waves with an average energy level of 2,5 - 3,0 are used for kidney stone treatment.In the reported case 4000 shock waves with an average energy level of 3,7 were used, which is at the upper maximum limit recommended for kidney stone treatments.Therefore, user contribution can be assumed as the cause for the injury of the patient's spleen.The removal of the bleeding spleen in this case is classified as a serious injury.Even though no system malfunction was determined, the issue will be reported because of the associated injury.Internal id # (b)(4).

Brand Name
MODULARIS VARIOSTAR
Common Device Name
EXTRACORPOREAL SHOCK WAVE LITHOTRIPTER
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH
siemenstrasse 1
forchheim, 91301
GM  91301
Manufacturer (Section G)
SIEMENS HEALTHCARE GMBH
siemenstrasse 1
forchheim, 91301
GM   91301
Manufacturer Contact
anastasia sokolova
40 liberty blvd.
mc 65-1a
malvern, PA 19355
6104486478
MDR Report Key13904969
Report Number3004977335-2022-21233
Device Sequence Number4065296
Product Code LNS
UDI-Device Identifier04056869008974
UDI-Public04056869008974
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K070799
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1157200
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2022
Initial Report FDA Received Date03/25/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age53 YR
Patient SexFemale
Patient Weight75 KG